Nonlinearity of davenport—Schinzel sequences and of generalized path compression schemes
- 76 Downloads
Davenport—Schinzel sequences are sequences that do not contain forbidden subsequences of alternating symbols. They arise in the computation of the envelope of a set of functions. We show that the maximal length of a Davenport—Schinzel sequence composed ofn symbols is Θ (nα(n)), where α(n) is the functional inverse of Ackermann’s function, and is thus very slowly increasing to infinity. This is achieved by establishing an equivalence between such sequences and generalized path compression schemes on rooted trees, and then by analyzing these schemes.
AMS subject classification (1980)05 A 99 05 C 35 68 B 15
Unable to display preview. Download preview PDF.
- M. Atallah, Dynamic Computational Geometry,Proc. 24th Symp. on Foundations of Computer Science, 1983, 92–99.Google Scholar
- M. J. Fisher, Efficiency of Equivalence Algorithms,in: Complexity of Computer Computations, (R. E. Miller and J. W. Thatcher, Eds.), Plenum Press, New York, 1972, 153–168.Google Scholar
- R. Livne andM. Sharir, On Minima of Functions, Intersection Patterns of Curves, and Davenport—Schinzel Sequences,Proc. 26th IEEE Symposium on Foundations of Computer Science, Portland, Ore., October 1985, 312–320.Google Scholar
- J. Paris andL. Harrington, A Mathematical Incompleteness in Peano Arithmetic,in: Handbook of Mathematical Logic, (ed: J. Barwise), North-Holland 1977, 1133–1142.Google Scholar
- H. Rogers,Theory of Recursive Functions and Effective Computability, McGraw-Hill, 1967.Google Scholar
- M. Sharir, Almost Linear Upper Bounds on the Length of General Davenport—Schinzel Sequences,Combinatorica 7 (1987),to appear.Google Scholar
- M. Sharir, On the Two-dimensional Davenport—Schinzel Problem,Techn. Rep. 193, Comp. Sci. Dept., Courant Institute, 1985.Google Scholar